November #96 : Bone UP - by David Gelman, MD

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

Reversal of Fortune

Worlds Apart

There She Is...

Trial and Trial Again

Closing the Gap

African Bandstand

Pharma Adapts to ADAP

Stone Cold Killing

Hyper Activists

Who Gives a Fund?

Talkin' Turkey

Milestones

Can You Hear Me Now?

RETROPOZ: It Happened in November

Shout Out

Say What?

Paris is for HIVers

World on a (Shoe)string

Paris Scope: 6 Quick Picks from IAS

Bone UP

Bone Appétit

Guiding Light?

Quick Study: HPV and HAART

Heeling Power

Warning Signs

Drama Queen

Can Your Inner Ham

Burn, BABY, Burn

Mailbox

Sunshine State

Briefs



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

November 2003

Bone UP

by David Gelman, MD

Up to one-third of all HIVers have bone loss. A fractured tour:

Bone density drops In more than half of all people over 50 (especially women)— HIVer or not. But osteopenia (loss of bone mass) and its more severe form, osteoporosis, are familiar to HIVers of all ages. Both increase the risk of fractures. HIV wasting weakens bones, and so can meds: NRTIs may elevate the body acid lactate, which leaches calcium from bones, and some protease inhibitors (PIs) can interfere with the processing of vitamin D, which helps your body absorb calcium.

Exercise and diet can help (see “Bone Appétit” ), as can quitting smoking. Those with extra risk factors (post-menopause; family history of bad bones; regular smoking or habitual couch-surfing) might get a DEXA scan X-ray to measure bone density. For severe bone loss, your doc can prescribe meds like alendronate sodium (Fosamax).

Avascular necrosis (AVN, a.k.a. osteonecrosis) is a rare condition that tends to affect hip and shoulder joints. AVN blocks the supply of blood to the bone, causing bone death (and pain and severely limited motion). It’s most commonly caused by the anti-inflammatory steroids used to treat PCP pneumonia. Alcohol abuse and smoking can also contribute. If AVN is suspected (generally from persistent pain in a major joint), get a CT scan or MRI—an X-ray doesn’t always find it. Treatment may involve lowering lipids, stopping steroids, and cutting down or quitting drinking and smoking. Severe cases may need surgical joint replacement (see “Hip to the Future,” POZ, April 2002).


DEFINITIONS:

Osteopenia: It commonly depletes bones of female HIVers as young as 39.

Osteoporosis: The more serious disease resulting from loss of bone mass.

Avascular Necrosis: Mostly hits long-termers who’ve survived PCP.




[Go to top]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Are you buying holiday gifts that raise HIV/AIDS awareness?
Yes
No

Survey
Smoke Signals

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.